My Ovacome

Gemcitabine

An update. Last week I went for my first round of Caelyx and had an anaphylactic reaction to it which meant an over night stay in hospital. I had an anaphylactic reaction to Paclitexol when first started on chemo back in March and became allergic to Avastin too.

I am now about to start Gemcitabine. It will be administered week 1, 8, 15 and a rest week.

I have recently returned to work on a phased return.

Can anyone shed light on their side effects and how this may work. Is work doable?

Am I likely to lose my hair again or will it just thin?

Any feedback is very much appreciated

Thank you again xx

Sue

21 Replies
oldestnewest

Hi Susie. Are you having Gem on it's own? I had it with Carbo then cisplatin following an anaphylactic shock caused by the carbo. I didn't lose my hair tho it thinned ever so slightly. xx Kathy xx

2 likes
Reply

I’m having the Gem on its own. Hopefully I won’t react to it. Good that I may not lose my hair again.

Reply

Thanks Kathy

Reply

I've just had one round of Gem and both my oncologist and CNS were fairly definite that I was unlikely to lose all my hair. They both said it might thin a bit, but not to worry about it. Fingers crossed it's the same for you.

Reply

Thank you

Reply

After a reaction to Paclitaxel I switched to gemcetabine. I had already lost my hair but it grew back while on gem.

Gem was hard on my platelets and I had to have a transfusion after 2nd dose but managed to hold my own after that.

You don't get steroids with day 8 dose which I found quite hard. Just look forward to the light at the end of the tunnel.

Good luck Shona

Reply

Thank you

Reply

Hi Sue ...

I'm really sorry to hear about your reactions to treatment. I was wondering if you're going to have surgery. In my case, I didn't because I'd already had my appendix, uterus, ovaries and gallbladder removed but it's unusual for surgery not to be part of a treatment plan for Ovarian.

Sue xx

Reply

Hi. I had the debulking surgery in the summer then a further 3 rounds of carbo which didn’t work.

Reply

Ok Susie ... I must have missed that. I I hope things are much better for you this time. Xx

Reply

Don’t know but wish you good luck.

1 like
Reply

Hi Sue

So sorry to hear you have had these allergic reactions , must be so scary .

I am unable to answer your questions but hope your treatment on gem goes smoothly and is effective.

Sending a big hug . Love and best wishes Kim x 💜

1 like
Reply

Hi Sue

In December 2015 I also had anaphylactic reactions to paclitaxal and then caelyx. Consequently I only received carboplatin. Fortunately it seemed to work. However it has now returned and I have started combined carboplatin and gemcitabine. First week both, second week only gemcitabine, then one week off. Yesterday I had my second week of only gemcitabine. So far not too bad. I was terrified that I would have another reaction last week but so far all is okay. I have been told I will not lose my hair, but I have a portacath this time as the gemcitabine can apparently affect the bloods and the veins. I wish you all the best in your treatment.

Austig

Reply

Thank you. I’m petrified every time treatment is due now. Trial and error until they find one I don’t reject.

Reply

Yes, it is a real fear each time. Yesterday I discovered a rash and now I am frightened that this is a reaction to the drug. I will let you know when I see the doctor

Reply

I am sorry to tell you that the Gem can cause significant hair loss. I had the full course and had a massive hair loss to the point of bald spots. I cut my hair really short and wore a beanie for awhile. The good news was towards the end stages my hair started to grow back and my bald patches recovered fairly quickly. My oncology nurse told me lots of patients have more hair loss with Gem than some of the other chemos. It will not be as bad as Taxol of course. Sorry to dump my bad news on you. Hopefully you will be one of the lucky ones as not everyone has bad hair loss like me. Good luck. Sharon

Reply

I hope so too. Lost it once and what little I have I would like to keep. Thank you for your reply

Reply

I'm on my 2nd Gem with Carbo and apart from tiredness and some nausea it's been okay, I have managed to work for two days inbetween day 1 & 8 I was more nausea a after the day 8 infusion as no steroid but was back to work normal four days later. I was told my hair may thin so I have had it cut short to take the weight off it so fingers Xd that helps. Xx

Reply

Thank you

1 like
Reply

Hi Susie.....so sorry you're having such a hard time with your treatments. I had carbo/gem/avastin this time around. They told me I would lose my hair, but I didn't. It did thin a bit, but not too bad. I was very tired as the blood count does tend to get to a low level. I was never quite low enough to qualify for a transfusion, so I just rested when I needed to. I am retired, so can't answer your question about work. I guess it depends on what kind of work you do. I'm a retired nurse, so I know I could never have run around the floors taking care of patients!

I wish you the very best. Thinking of you....Judyved

1 like
Reply

I had 3 rounds of Gem with Carboplatin from July till September and didn't lose hair during treatment. I was taken off the regime in September as I became platinum resistant. Over the past month I've noticed some hairs coming out and I think it has definitely gone thinner, but there are no bald patches. I don't think it was a great hair conditioner either! So it seems like there was a delayed reaction. But I haven't gone bald, and that's the important thing. I got quite tired on this combo and it does affect the blood counts, but it was never bad enough for the treatment to be postponed.

1 like
Reply

You may also like...